Iowa, 2010

Flash Flooding and Damaging Winds in Iowa, August 13, 2010

August 13, 2010 · NWS DMX · 10 events in 4 counties and zones

A cold front entered the state from the northwest. The atmosphere became very unstable with CAPE rising to near 5000 J/kg and lifted indices falling to around -10 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$177,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front entered the state from the northwest. The atmosphere became very unstable with CAPE rising to near 5000 J/kg and lifted indices falling to around -10 C. There was strong moisture inflow ahead of a pre-frontal trough and upper level shortwave moving across the state. Thunderstorms fired over southwest Iowa by mid morning and tracked east-northeast. The atmosphere was quite warm with freezing levels near 15,000 ft. Little hail occurred with the storms. Downdraft CAPE increased to around 1400 J/kg ahead of the storms in southeast Iowa. Thunderstorms formed initially over southwest Iowa and moved northeast and east. Thunderstorms caused high winds in the Bedford area of Taylor County, causing damage in the town. Downburst winds began to take place with 60 to 70 MPH wind gusts reported in Davis and Appanoose Counties. The storms also produced very heavy rainfall. Rainfall of 2 inches in less than an hour occurred in Wapello County, resulting in flash flooding in Ottumwa. The initial round of thunderstorms moved east of the area. By later afternoon and early evening, thunderstorms reformed over northern Missouri and pushed northeast into southeast Iowa. They produced spotty high winds and another round of heavy rainfall. Flash flooding resulted from the heavy rainfall. Water was flowing over roads with some bridges were under water in Appanoose and Davis Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 13, 5:24 AM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Aug 13, 5:24 AM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
624 AM CDT FRI AUG 13 2010

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
MAIN FORECAST TODAY IS WITH TIMING OF CONVECTION DEVELOPING AHEAD OF
COLD FRONT THIS AFTERNOON.  MODELS ARE IN DECENT AGREEMENT WITH
TIMING OF FROPA AND STRENGTH OF SHORTWAVE CUTTING ACROSS THE STATE
THIS AFTERNOON.  WENT WITH A BLEND OF NAM/SREF/GFS THROUGH 00Z
SATURDAY.

POTENT SHORTWAVE AND SHARP COLD FRONT LOCATED ACROSS THE NORTHERN
AND CENTRAL PLAINS WILL CONTINUE TO PRESS EASTWARD THROUGHOUT THE
DAY TODAY. STRONG MOISTURE TRANSPORT AND WAA AHEAD OF THE FRONT
CONTINUES TO FEED THE AIRMASS THROUGH THE AFTERNOON AND PW VALUES 2
TO 2.25 INCHES. INSTABILITY PARAMETERS ARE EXTREMELY HIGH...WITH ML
CAPES RANGING FROM 2500 TO 4000 J/KG BY 18Z AND MUCAPES NEAR 7000
J/KG WITH NOT A VERY STRONG CAP OR ANY AT ALL WITH 700MB TEMPS
10-12C. PLENTY OF QG FORCING OUT ALONG AND AHEAD OF THE FRONT...AND
NAM HAS CAP ERODING B/T 18-21Z. 0-1 KM SHEAR AVERAGES AROUND 25KTS
WITH 0-1KM HELICITY RANGING ANYWHERE FROM 50 TO 200M2/S2 BY
18Z...AND THEN ALONG THE FRONT GENERALLY 100 OR GREATER BY 00Z
SATURDAY. POTENTIAL FOR SUPERCELL DEVELOPMENT WITH THE INITIAL
CONVECTION THEN TRANSITIONING TO LINEAR MCS BY LATE THIS AFTERNOON.
HAVE MENTION OF HEAVY RAIN AND SEVERE WX PAST 21Z ACROSS THE CENTRAL
AND SOUTHEAST. POTENTIAL IS THERE FOR SPOTS ACROSS CENTRAL IOWA TO
RECEIVE HEAVY RAIN BY THIS AFTERNOON AGGRAVATING THE FLOODING
SITUATION.

HIGH TEMPS LOOK TO QUICKLY RISE INTO THE LOWER TO MIDDLE 90S WITH
THE STRONG WAA AHEAD OF FRONT. THIS COMBINED WITH DEW POINTS IN THE
UPPER 70S...KEPT WITH THE HEAT HEADLINES OVER THE SOUTH. ESPECIALLY
SINCE TEMPS HAVE NOT FALLEN OFF TOO MUCH OVER NIGHT SOUTH OF I-80.

.LONG TERM /TONIGHT THROUGH THURSDAY/...
PRIMARY CONCERN WILL BE EVOLUTION AND TRENDS OF CONVECTION WHICH
WILL LIKELY BE ONGOING AT THE START OF THE PERIOD.  NEARLY ALL
MODELS PLACE SLOW MOVING COLD FRONT INTO WRN IA BY 00Z WITH
CONVECTION ALONG AND AHEAD OF IT DURING THE EARLY EVE.  CURRENT CO
SHORT WAVE SHOULD REACH SIOUXLAND AREA 18Z-00Z WITH ADEQUATE
FORCING WHICH SHOULD HAVE NO TROUBLE BLOSSOMING SIGNIFICANT MCS
ACROSS IA CONSIDERING AIRMASS IN PLACE.  THIS FORCING AND
INSTABILITY DOES NOT COMBINE TO OFTEN IN AUGUST.

HAVE INCLUDED SVR AND HEAVY RAIN MENTION IN THE FORECAST...WITH
HEAVY RAIN AREA VERY SIMILAR TO HPC EXCESSIVE RAIN OUTLOOK.  MLCAPES
ARE ALREADY 3K J/KG IN WRN IA SO INSTABILITY PRESENT BY EARLY
EVENING SHOULD BE MORE THAN ENOUGH TO COMBINE WITH MODERATE DEEP
SHEAR TO ORGANIZE CONVECTION INTO SUPERCELLS...AT LEAST INITIALLY.
LARGE HAIL...DAMAGING WINDS AND TORNADOES ALL APPEAR POSSIBLE WITH
TORNADIC TREAT IN THIS PERIOD DEPENDENT ON INITIATION TIME.  HEAVY
RAIN WISE...THE LACK OF MORNING CONVECTION MAY HAVE SPARED NRN IA
BUT CHANGED THE FOCUS INTO AREAS FARTHER SOUTH THAT CERTAINLY CANNOT
TAKE MUCH MORE RAINFALL.  ALL MODELS SUGGEST LITTLE CHANGE IN THE
SW-NE ORIENTED MEAN WIND THROUGH THE LATE AFTERNOON AND EARLY
EVENING HOURS SUGGESTING STORMS HAVE THE POTENTIAL TO TRAIN OVER
SIMILAR AREAS FOR SEVERAL HOURS.  THIS ALL OCCURRING IN ENVIRONMENT
QUITE CONDUCIVE FOR PRODUCING EFFICIENT RAINS WITH HIGH PWS...WCDS
AND K INDICES WITH PROLONGED STRONG MOISTURE TRANSPORT.  MOISTURE
TRANSPORT VECTORS IN LOWEST 100MB ARE JUST AS STEADY STATE AS MEAN
WIND...AND OPPOSITE...WHICH MAY ANCHOR RAIN AXIS SIMILAR TO A MADDOX
SYNOPTIC HEAVY RAIN EVENT.  H85 MOISTURE TRANSPORT ANOMALIES ARE UP
TO 3 SDS IN A FEW MODELS.  WITH THIS IN MIND HAVE EXTENDED FLASH
FLOOD WATCH THROUGH 06Z FOR ALL BUT WRN SECTIONS.

FRONT AND ASSOCIATED FORCING SHOULD EXIT OVERNIGHT.  HOWEVER YET
ANOTHER SHORT WAVE MAY BRING LIGHT PRECIP TO REGION SAT NIGHT.
FORCING IS CERTAINLY NOT STRONG...BUT BITTERROOTS SHORT WAVE WILL
DROP INTO THE MO RIVER VALLEY AND MAY DEVELOP SCT SHOWERS/TSTMS SO
HAVE ADDED LOW POPS.  THERE ARE A FEW OTHER POTENTIAL PRECIP WINDOWS
INTO EARLY NEXT WEEK...BUT AMOUNT OF UVM AND CONFIDENCE IN THOSE
FEATURES IS NOT GREAT ENOUGH TO INCLUDE MENTION AT THIS TIME.

STAYED CLOSE TO GUIDANCE BLEND FOR TEMP FORECAST.  HOWEVER CONTINUED
TO NUDGE HIGHS UP A TAD SAT AS COOLER/LESS HUMID AIRMASS DOES NOT
REALLY APPEAR TO TAKE HOLD UNTIL SUN PER FORECAST BUFR SOUNDINGS.

&&

.AVIATION...13/12Z
WAA AHEAD OF THE STRONG SHORTWAVE AND COLD FRONT WILL PROVIDE SOME
BREEZY WINDS THIS MORNING. TIMING OF CONVECTION DEVELOPMENT LOOKS TO
BE AROUND MIDDAY AND INTO THE AFTERNOON...BUT KEPT WITH VFR
CONDITIONS THROUGH THE MAJORITY OF THE TAF FORECAST.  WAS MORE
CONFIDENT WITH MENTION OF MVFR VIS FOR TSRA AT ALO AND DSM...BUT
COULD VERY EASILY GET DOWN TO IFR CONDITIONS DURING THE AFTERNOON.
LOW CONFIDENCE WITH TIMING SO THIS WILL BE BETTER MONITORED BY NEXT
TAF ISSUANCE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING ALONG AND SOUTH OF I80 TIL 00Z
FLASH FLOOD WATCH ALL BUT SW SECTIONS TIL 00Z
FLASH FLOOD WATCH ALL BUT W CENTRAL AND NW SECTIONS TIL 06Z

&&

SHORT TERM...KLP
LONG TERM...BSS
AVIATION...KLP
Hazardous weather outlook, Aug 13, 5:06 AM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
606 AM CDT FRI AUG 13 2010

IAZ004>007-015>017-023>028-033>039-044>050-141100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
606 AM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO EXPAND IN AREAL COVERAGE AND
INTENSITY ACROSS THE AREA LATER TODAY AND POSSIBLY INTO THE
EVENING HOURS. THESE STORMS MAY BE SEVERE WITH HEAVY
RAINS...POSSIBLY TWO TO FOUR INCHES LOCALLY. WITH THE GROUND
SATURATED IN SOME AREAS...FLASH FLOODING MAY DEVELOP. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

FLASH FLOOD WATCHES AND A FEW RIVER FLOOD WARNINGS ARE IN EFFECT
FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST AROUND TUESDAY. THE
SEVERE WEATHER AND HEAVY RAIN POTENTIAL APPEARS TO BE LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR A PERIOD LATER TODAY
OR THIS EVENING.

IAZ057>062-070>075-081>086-092>097-141100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
606 AM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO EXPAND IN AREAL COVERAGE AND
INTENSITY ACROSS THE AREA LATER TODAY AND INTO THE EVENING HOURS.
THESE STORMS MAY BE SEVERE WITH HEAVY RAINS...POSSIBLY TWO TO
FOUR INCHES LOCALLY. WITH THE GROUND SATURATED IN SOME
AREAS...FLASH FLOODING MAY DEVELOP. LARGE HAIL...DAMAGING WINDS
AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

IT WILL BE ANOTHER HOT AND HUMID DAY ACROSS THE AREA AS WELL. WITH
HIGHS IN THE LOWER TO MIDDLE 90S AND DEWPOINTS WELL INTO THE
70S...HEAT INDICES WILL AGAIN REACH 105 TO 112 DEGREES DURING THE
PEAK HEATING OF THE AFTERNOON.

FLASH FLOOD WATCHES...AN EXCESSIVE HEAT WARNING...AND A FEW RIVER
FLOOD WARNINGS ARE IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST SATURDAY NIGHT AND
AGAIN AROUND TUESDAY. THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL
APPEARS TO BE LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND THIS
EVENING.

SMALL

In the hours before

Special weather statement, Aug 13, 10:10 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1110 AM CDT FRI AUG 13 2010

IAZ039-131645-
BLACK HAWK-
1110 AM CDT FRI AUG 13 2010

...THUNDERSTORM WITH SMALL HAIL...

AT 1108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN BLACK HAWK COUNTY...MOVING
NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL BLACK HAWK COUNTY AT 1120 AM CDT

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BEERENDS

The radar

The Des Moines radar (KDMX), 145 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
August 13, 11:20 AM CST
Where
Taylor County, Bedford
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.670, -94.720

High winds downed large tree branches in Bedford.

Thunderstorm Wind, Appanoose

When
August 13, 12:45 PM CST
Where
Appanoose County, 0.52 mi E of Jerome
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.720, -93.010

Spotter estimated 60 to 70 MPH wind gust.

Thunderstorm Wind, Appanoose

When
August 13, 1:01 PM CST
Where
Appanoose County, Centerville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.730, -92.870

Winds was 40 MPH sustained, with gusts to 60 MPH.

Thunderstorm Wind, Davis

When
August 13, 1:25 PM CST
Where
Davis County, 3.92 mi WSW of West Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.700, -92.620

Spotter estimated winds gusting up to 60 MPH.

Thunderstorm Wind, Davis

When
August 13, 1:35 PM CST
Where
Davis County, 2.7 mi ESE of Floris
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.860, -92.270

Large trees were blown down onto a gravel road.

Flash Flood, Wapello

When
August 13, 1:40 PM CST to 9:25 PM CST
Where
Wapello County, 1.04 mi W of Ottumwa to 0.87 mi NNW of Ottumwa
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.020, -92.420

A trained spotter in Ottumwa reported water flowing through the streets deep enough to stall multiple vehicles. He also estimated 2 inches of rain in the last hour.

Thunderstorm Wind, Davis

When
August 13, 1:47 PM CST
Where
Davis County, Pulaski
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.700, -92.270

Fire department reported winds gusts of up to 60 MPH.

Flash Flood, Davis

When
August 13, 3:00 PM CST to 9:25 PM CST
Where
Davis County, 2.14 mi SSW of Carbon to 2.17 mi SSW of Carbon
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.870, -92.430

Bridge impassable due to flash flooding.

Flash Flood, Appanoose

When
August 13, 5:25 PM CST to 9:25 PM CST
Where
Appanoose County, 0.87 mi SW of Darbyville to 1.08 mi SSW of Darbyville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.810, -92.890

Water of unknown depth was flowing over paved County Road J29 at a rapid pace. Road was barricaded.

Thunderstorm Wind, Appanoose

When
August 13, 7:07 PM CST
Where
Appanoose County, 1.05 mi W of Mystic
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.780, -92.950

Trained spotter near Mystic reports 2 large trees and numerous branches and limbs down from severe straight line winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250693, 240681, 240682, 240683, 240684, 240680, 240685, 240800, 240799, 240801.